Epilepsy Home > Lamictal Withdrawal
As with most seizure medications, stopping Lamictal -- especially stopping it too quickly -- is not recommended without your healthcare provider's approval. Doing so increases your risk of seizures, the most significant symptom of withdrawal from Lamictal. To prevent this and other withdrawal symptoms from occurring, your healthcare provider will likely wean you off the drug slowly.
Withdrawing From Lamictal: An IntroductionLamictal® (lamotrigine) is a prescription medication used to treat epilepsy and bipolar disorder. As with most medications for seizures, stopping Lamictal is not recommended without your healthcare provider's approval. Stopping the drug quickly is also not recommended. Although Lamictal is not addicting and is not likely to be abused, stopping it too quickly can cause seizures to become worse.
However, there are some situations that may require stopping treatment quickly, such as dangerous Lamictal side effects, including life-threatening skin rashes (see Lamictal Rash).
Symptoms of Lamictal WithdrawalThe most significant symptom of withdrawal from Lamictal is a seizure. Stopping the drug suddenly can increase your risk of seizures, even if you have never had a seizure before. These seizures can be especially severe and difficult to control.
Limiting WithdrawalIn most cases, your healthcare provider will suggest that you wean yourself off the drug slowly to avoid seizures or other Lamictal withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping the drug slowly. The exact way your healthcare provider suggests you stop taking Lamictal will vary, depending on your dosage, how long you have been taking it, and whether you are starting a new seizure medication.
If you stop taking Lamictal before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk for seizures. Be sure to talk with your healthcare provider before stopping Lamictal. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping the drug.